Kava Possibly Linked to Liver Toxicity; Many Governments Considering Bans

January 2, 2002

3 Min Read
Kava Possibly Linked to Liver Toxicity; Many Governments Considering Bans

WASHINGTON--Consumers across the United States started the new year reading a front-page story in USA Today about the herb kava being linked to possible liver problems. As the paper noted, governments from countries around the globe, including Germany, the United Kingdom and the United States, are reviewing the safety of kava supplements, after the release of possible cases of liver toxicity linked to intake of the herb. At the heart of the matter was the issuance by the German Federal Institute of Drugs and Medical Devices (BfArM) on Nov. 8 of 24 cases in Germany and Switzerland linking kava (Piper methysticum) to hepatotoxicity. The reports included cases of hepatitis, cirrhosis and liver failure. In addition, BfArM sent a letter to kava manufacturers and marketers asking whether kava should continue to be licensed as an over-the-counter (OTC) drug. Since then, some German companies, including Merck KGaA, discontinued the sale of kava products.

The health concerns linked to kava have affected other countries as well. Most recently, Agence France-Presse reported that the French Agency for the Safety of Health Products (AFSSAPS) banned the sale of kava products and preparations, excluding homeopathic preparations. In the United Kingdom, the Medicines Control Agency (MCA) asked manufacturers and retailers to temporarily stop selling kava while it reviews the safety data. According to the BBC, Richard Woodfield, head of herbal policy at the MCA, said the move was a precautionary measure. MCA hoped to gain support from the trade for a voluntary suspension of kava sales.

Even as BfArM and MCA made their moves, the U.S. Food and Drug Administration (FDA) sent a notice to health care professionals asking them to review whether they have cases of liver toxicity that may be linked to kava intake. "FDA is investigating whether the use of kava-containing dietary supplements in the United States poses similar public health concerns," wrote Christine Lewis Taylor, Ph.D., director of FDA's Office of Nutritional Products, Labeling and Dietary Supplements. The letter noted that FDA had received several reports of alleged injury linked to kava use, including a report of liver failure requiring transplant in a young female.

A coalition of U.S. dietary supplement associations is in communication with FDA about the kava situation. The American Herbal Products Association (AHPA), Council for Responsible Nutrition (CRN), National Nutritional Foods Association (NNFA) and Utah Natural Products Alliance (UNPA) issued a statement in late December on their efforts, which include a scientific evaluation of the adverse event reports. "We are actively proceeding with a number of initiatives on this issue, both within and outside the industry, working jointly with regulators and the scientific community to learn as much as we can about these adverse events and the safety of kava," said John Cardelina, Ph.D., CRN's vice president of botanical sciences. Also, according to the group, FDA said its letter is meant to help collect data, not to serve as a warning or alert.

AHPA and the American Botanical Council (ABC) are also reviewing expanding the current voluntary label information on kava. Among the expanded information that may be added is reporting the possible association between chronic use of kava and liver disease; warning consumers against consuming kava if they have liver problems, are taking pharmaceuticals or are a regular alcohol consumer; and asking them to discontinue use if symptoms of jaundice occur.

According to ABC, most scientific literature reports that kava carries minor adverse effects, primarily associated with excessive intake, such as yellowing skin, light sensitivity and impaired motor control. "Historically, the scientific literature does not show much basis for concern about potential liver toxicity," said Mark Blumenthal, ABC's executive director. "These cases in Europe are relatively recent. But an expert evaluation of the medical case reports and all relevant scientific literature is needed to determine the extent of the problem and the appropriate steps for the proper labeling of kava."

Subscribe and receive the latest insights on the health and nutrition industry.
Join 37,000+ members. Yes, it's completely free.

You May Also Like